Texas, 2020

Drought in Texas, November 1 to 30, 2020

November 1 to 30, 2020 · NWS EPZ · 5 events in 5 counties and zones

Very little precipitation in the month of November lead to expanding severe and even extreme drought conditions into far west Texas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Very little precipitation in the month of November lead to expanding severe and even extreme drought conditions into far west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 31, 10:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 31, 10:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1115 PM MDT Sat Oct 31 2020

.AVIATION...06Z TAF CYCLE
VFR conditions expected through the cycle. Winds are gradually
shifting to an east or northeasterly direction, but are light.
Winds between 1000 and 2000 feet AGL are expected to increase
around 9z, and this may lead to LLWS across LRU, ELP, and perhaps
DMN. Surface winds should mainly remain 10-15 with a few gusts up
to 25 knots. Winds may become a bit more gusty towards 18z.

&&

Brown

.PREV DISCUSSION...145 PM MDT Sat Oct 31 2020...

.SYNOPSIS...
Calm and warm weather today with partly cloudy skies. Tonight
around midnight, a dry backdoor coldfront will approach the area.
Windy conditions will exist for some areas, especially west
slopes of higher terrain, this morning. Winds will calm down
tomorrow afternoon, and temperatures will be a few degrees below
normal. easterly winds will persist through mid week, meaning
temperatures should remain near or a few degrees below normal.
Temperatures will warm to 5 to 10 degrees below normal mid week,
but could drop back down to normal by the end of next week with
some possible cloud cover moving in. There is a chance for rain
next weekend, but confidence is low due to the chance landing on
days 7-9.

&&
ED

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Looks like a very pleasant Halloween night across the borderland,
with mild overnight temperatures and light winds. Skies will
continue to be partly cloudy as high clouds pass overhead under a
full moon.

Winds will begins to shift to the east after midnight as a dry cold
front into the area. This airmass is shallow and will do little to
change temperatures, however winds will be quite gusty in the early
morning hours as the boundary accelerates. Wind gusts up to 45 mph
will be possible along the west slopes and mountain gaps in El Paso
and Hudspeth Counties. Portions of Dona Ana and Luna Counties will
also see gusty winds develop by sunrise. At the moment, it looks
like the strongest flow will remain aloft about 1,000-2,000 feet
above the surface. Therefore, decided to hold off any wind advisory
headlines as gusty conditions will likely be limited to high terrain
and west slopes overnight.

Gusty east winds will continue into Sunday morning across the I-10
corridor, around 15 to 25 mph near Deming and Lordsburg.
Temperatures behind the cold front will be slightly cooler on
Sunday, with a 5 to 10 degree cooling dropping lowland highs back to
around 70 degrees. Dry and partly cloudy weather will continue as
the upper ridge lingers.

&&

.LONG TERM....Monday through Sunday..
As we move into this week, a weak upper level low spins over
southern CA while a deeper trough resides over the eastern Great
Lakes region. In between is a ridge centered over NM/CO. At the
surface, a colder and heavier air mass remains directly to our
east. With warmer temperatures to our west, the gradient will keep
our winds easterly through mid week. Due to this, temperatures
will remain near or a few degrees below normal for Monday and
Tuesday. Winds should be calm and skies mostly clear, making the
beginning of next week pleasant.

Tuesday afternoon, the closed low over southern CA begins to open
up and becomes absorbed into the flow by Wednesday. The open wave
tracks over central NM Wednesday mid day. Winds will try to turn
westerly at the surface, but remain light. Mixing heights look to
rise to around 650mb, however the winds aloft are from 30kts to
40kts at most. The westerly flow should allow temperatures to rise
back to 5 to 10 degrees above normal. A quick lived ridge builds
north and into the area from MX for Thursday, allowing
temperatures to rise a few more degrees. At this time, another low
spins off the south CA coast. Models start to diverge here (at
day 7), with the GFS bringing a tropical system into the southeast
portion of this low. This will advect some moisture ahead of a
pacific NW system that looks to drop down here next weekend. The
ECM keeps the low dry, but agrees on a deeper pacific NW system
dropping down. One thing to note is that the NHC's forecast does
keep a 70% chance of a depression forming next week in this area.

We will keep an eye on how models continue to handle next
weekend.

&&
ED

.FIRE WEATHER...
Dry weather is expected to continue throughout next week with fire
danger remaining low. A dry cold front arrives Sunday morning,
turning winds to the east and causing gusty conditions along the
international border. Wind gusts of 30 to 40 mph are possible Sunday
morning along west slopes and mountain ridgelines, decreasing into
the afternoon. Temperatures will be slightly cooler, though still
near climate normals for early November.

Another warming trend will occur this week, pushing temperatures
back to around 10 degrees above normal by next Thursday. Winds will
be weaker the rest of the week with light east flow. Minimum
relative humidity generally 20-30% each afternoon with good
overnight recoveries. Smoke ventilation will be Poor to Fair as
mixing heights barely reach 4,000 feet in the afternoons.

&&

30-Dennhardt

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 51  71  45  73 /   0   0   0   0
Sierra Blanca           47  66  39  70 /   0   0   0   0
Las Cruces              45  70  40  71 /   0   0   0   0
Alamogordo              44  70  39  70 /   0   0   0   0
Cloudcroft              31  52  30  53 /   0   0   0   0
Truth or Consequences   45  70  44  70 /   0   0   0   0
Silver City             47  65  43  67 /   0   0   0   0
Deming                  46  71  40  72 /   0   0   0   0
Lordsburg               48  71  45  72 /   0   0   0   0
West El Paso Metro      53  71  48  72 /   0   0   0   0
Dell City               43  69  36  71 /   0   0   0   0
Fort Hancock            49  75  41  76 /   0   0   0   0
Loma Linda              48  63  43  66 /   0   0   0   0
Fabens                  51  72  43  74 /   0   0   0   0
Santa Teresa            47  70  40  71 /   0   0   0   0
White Sands HQ          48  69  44  70 /   0   0   0   0
Jornada Range           41  68  40  68 /   0   0   0   0
Hatch                   40  70  39  71 /   0   0   0   0
Columbus                48  71  43  72 /   0   0   0   0
Orogrande               46  69  40  70 /   0   0   0   0
Mayhill                 34  58  34  65 /   0   0   0   0
Mescalero               33  62  31  63 /   0   0   0   0
Timberon                34  59  31  60 /   0   0   0   0
Winston                 33  63  32  65 /   0   0   0   0
Hillsboro               37  68  36  69 /   0   0   0   0
Spaceport               38  68  39  68 /   0   0   0   0
Lake Roberts            37  68  36  70 /   0   0   0   0
Hurley                  42  67  38  68 /   0   0   0   0
Cliff                   45  74  42  75 /   0   0   0   0
Mule Creek              45  70  44  71 /   0   0   0   0
Faywood                 46  67  41  68 /   0   0   0   0
Animas                  45  73  41  74 /   0   0   0   0
Hachita                 45  70  39  72 /   0   0   0   0
Antelope Wells          46  73  40  74 /   0   0   0   0
Cloverdale              50  70  44  70 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 11 AM MST Sunday for NMZ404-407-411.

TX...Wind Advisory until 11 AM MST Sunday for TXZ418-420-422.

&&

99/99/34
Hazardous weather outlook, Oct 31, 2:11 AM MST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
311 AM MDT Sat Oct 31 2020

NMZ401>417-TXZ418>424-010915-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
311 AM MDT Sat Oct 31 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, gusty winds to 45 mph are possible along the western
slopes of area mountains due to the passage of a backdoor cold
front. Otherwise, no hazardous weather is expected at through the
rest of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Crespo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Western El Paso County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the zone in the month of November.

Drought, Eastern/Central El Paso County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Severe(D2) drought conditions continued through the month of November. The El Paso Airport reported just a trace of precipitation which was 0.49 inches below normal.

Drought, Salt Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The month started with the entire zone in Severe(D2) drought and by the end of the month, the eastern half of the area was placed in Extreme(D3) drought.

Drought, Southern Hudspeth Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

At the beginning of November, Severe(D2) drought existed over all but the far western portions of the zone. At the end of the month, Extreme(D3) drought existed over the east with Severe(D2) drought across the west.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought existed across the entire zone at the beginning of November. At the end of the month, Extreme(D3) drought expanded into the eastern half of the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927466, 927468, 927469, 927471, 927472.